CSN Login
Members Online: 4

You are here

Neutropenia: common??

LisaCast's picture
LisaCast
Posts: 4
Joined: Jun 2014

Hey. I was supposed to have Chemo round #2 tomorow but my Dr. called and said I have neutropenia. Is this a common thing? I am getting another blood test next week now to see if we can do Chemo next week.

I am irritated to say the least. I want this cancer gone. I don't want to have to wait another week! (insert whiny voice).

 

jimwins's picture
jimwins
Posts: 2111
Joined: Aug 2011

Hi Lisa.  Yes, netropenia is very common with chemo (like ABVD).  If you aren't already, you should get very educated about neutropenia and precautions to take while you are neutropenic.  Didn't they give you neulasta or neupogen after chemo?  Either will help your body/bones increase those white blood cells to get you out of neutropenia.  Either can cause bone aches for awhile but they should give you pain medication for that.  I've read claritin also helps with the bone aches after these meds are given but don't know first hand.

I was neutropenic pretty much each time after chemo and they gave me neulasta each time.  Some people are fortunate that they don't become neutropenic during chemo but most do I think.  I understand your irritation/anxiety about getting this over and done with :).  Others will respond I'm sure and Max "Max-o-pedia" ;) will probably give you more in depth details.

Whining is okay and come here as often as you like. 

https://www.youtube.com/watch?v=1JynBEX_kg8

Big Hugs - Jim

Rocquie's picture
Rocquie
Posts: 828
Joined: Mar 2013

Hi Lisa, I understand why you feel irritated by the delay in your chemo. You are most likely in your nadir, which means your white blood cell counts are at their lowest. As you know, chemo destroys rapidly dividing cell such as cancer, but along the way it also destroys other rapidly growing cells such as the hair follicles, the lining of the mouth, the stomach and intestinal tract, and the blood cells. Fortunately the cancer cells are killed and do not re-grow like the other (good) cells do.

Nadir occurs at different times for different drugs. My own nadir was 7 to 10 days after chemo. It is during this time you are most likely to become neutropenic. Neutropenia is a low level of neutrophils, a type of white blood cell which fights infection. While you may have no symptoms of neutropenia, you are at danger for serious infections. I'm sure you have been advised of infection precautions and when to call the doctor.

If chemo is given while the body is creating new cells, they could be damaged. And that is why the chemo cycles are timed the way they are. 

Take it easy on yourself. Avoid crowds and stay home if you can during this time. And keep up that wonderful sense of humor.

Big hugs,

Rocquie

 

 

Jeff148's picture
Jeff148
Posts: 183
Joined: Apr 2014

Neutropenia is common with ABVD. There are a couple of scientific articles on this topic if you google "abvd neutropenia." The first article is hindawi.com. I am neutropenic every day that I go in for chemo. My Dr. doesn't do anything about it. He is of the position that delay and dose reduction isn't necessary and he doesn't give me anything to counter the neutropenia. Instead, he just tells me to stay away from people and take my temperature every two hours. My chemo nurse questions me every time about how low my blood counts are and asks if I'm sure my Dr. realizes this. So far I have not gotten sick or a bad infection. My temp has been normal. The one time I was worried was after I went fishing and a fish spine poked my finger. The next day there was a small infection. I cleaned it and put some antibotic ointment on my finger. Two days later it was good. Also, I didn't attend my two daughters' graduations last week. I was told to stay away from crowds.

But every situation isn't the same. The key is to listen to your Dr. That doesn't mean you can't provide literature to your Dr. When I was told that I was to recieve R-ABVD only, and no radiation, I questioned my Dr. on several issues and provided him with articles from scientific journals. I even sought a second opinion. It seemed all the literature pointed to radiation for my form of HL. My Dr. provided me with scientific literature that helped me understand why he was going with R-ABVD only for mesenteric nodes. I was satisfied that he based his decision on something more than just doing something because that is how he always does it.

Hopefully Max will weigh in as he know a lot about ABVD.

jimwins's picture
jimwins
Posts: 2111
Joined: Aug 2011

I'm sorry you didn't get to attned your daughter's graduations.  Hopefully someone recorded it for you.  Cancer sucks....

 

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3274
Joined: May 2012

Lisa,

I agree with Jeff's statement: neutropenia is very common with ABVD. I suspect that it is common with all lymphoma and leukemia treatments, for that matter (leukemia and lymphoma are both cancers of the white blood cells).  R-ABVD and R-CHOP (the most common combo for NHL) are very similiar anyway -- two of the drugs are identical in both (Adrymicin and Rituxan), and a third drug is almost identical Vinblastine (in abvd) and Vincristine (in CHOP).  Two days after my first infusion I was an inpatient with neutropenia, and was in the hospital three days.... (I had not yet received my first neulasta shot, which was scheduled for Monday; I went into the hospital on Sunday)

Most of the folks I have heard discuss this issue say that they AUTOMATICALLY got a neulasta shot within a few days of their infusions, REGARDLESS of their WBC count.  This was the case with me: my infusions were Fridays, and following each on Monday I went and got the neulasta shot.  No questions and no tests.  My oncologist gave me my first nonth calendar of appointments before my first infusion, and the neulastya shots were scheduled then, before any WBC tests were ever run.   I have not heard of a doc doing what Jeff described above, but I have no medical training.  I know only my own experience, what I have read in journals, and what I have read here.  My next-door neighbor, on R-EPOCH, is exactly the same as I was:  Neulasta shot scheduled two days after each infusion, with no WBC testing involved.

I then had labs a few days before my next infusion, followed the next day with a visit to the oncologist. This is called a toxicology evaluation -- they are seeing how well the patient is tolerating the drugs, based upon the labs and the physical exam by the doctor. ABVD is always on a two week cycle: the next infusion is always 14 days after the previous one, and all drugs are given at the same time, making ABVD one of the simplest of combination therapies out there (no take home pump, no drugs in pill form, no infusions on differing days in the cycle, etc.).

Neulasta is extremely effective. My WBC counts were always high, even with the half-dose. 

I might also mention that my WBC count was high-normal just before I began any chemo therapy, although I was very late Stage III (very widespread cancer) when first diagnosed.  My blood tests were mostly close to normal for all values throughout my whole episode, except for my Sedementation Rate and LDH results.

max

.

 

 

Folks24
Posts: 107
Joined: Feb 2007

I went thru R-CHOP in 2012 every 3 wks, 6 rounds.  I have Sjogrens which is a auto-immune disease so they were very careful watching my "counts/etc.".  It is much easier for me to get "stuff" with the Sjogrens.

I always got labs prior to chemo the same day and a neulasta shot a day or so after. I was also on a high dose of prednisone for 5 days after the chemo.  I'd say from the 6th to 12th day after chemo was when my cells were the lowest.  I stayed in the house and didn't go out at all those days.

I did end up in the hospital for 10 days but oncologist said I got a slight pneumonia infection that hit me at my lowest. How I got it I have no idea and yes you can get that when the temp is 90+ degrees out.

I also got methotrexate shots in the spine for a month to better the odds of the lymphoma not going to my brain. So, they watched me very well.

gaby1953
Posts: 2
Joined: Jun 2017

My sister was diagnosed agressive malignant Non-Hodgkins lymphoma. She had chemotherapy using rituximab viusimilar and bendamusten drugs, after 3 weeks her leucocytes count is 200, the highest she ever had was 600 a couple of days ago, she was told the normal count is between 4000 and 10 000. The hospital give her medication and injections every day, but no improvement in sight. I have read on the internet that it usually takes 7-10 days for the leucocyte count  to come up. But after 3 weeks no improvement

any recommendations on drugs or what the problem could be? Or how long it could take for her condition to improve?

dana-mihaela's picture
dana-mihaela
Posts: 39
Joined: Sep 2016

This medication is given to increase the number of WBC after the chemo infusions. I got it every time on day 7 after chemo for 5 days with blood work to see where we are before the chemo. This medication could be Neulasta, Neupogen, Zarxio it is given by injections under skin. The nurse tought me how to administer it myself it is not hard the same as you do with insuline for diabetes. This way I had a decent count of WBC and fortunatelly never had any infection and trip to ER. Ask your doctor about this. Good luck to you.

Dana

gaby1953
Posts: 2
Joined: Jun 2017

Thank you so much, i will try and find out more

 

Subscribe to Comments for "Neutropenia: common??"